Washington DC: Taking a high dose of the drug Topiramate during the first trimester of pregnancy may increase risk of cleft lip or cleft palate in newborns by three times, warns a study.
Researchers from Brigham and Women's Hospital and the Harvard T.H. Chan School of Public Health suggested that using the anti-epileptic drug topiramate in early pregnancy, particularly at the high doses used for epilepsy, increases the risk of oral cleft.
Topiramate is been increasingly prescribed over the last decade not only to prevent seizures, but also to treat bipolar disorder and migraine headaches.
Study author Elisabetta Patorno from BWH Division of Pharmacoepidemiology & Pharmacoeconomics said the results suggest that the increased risk of oral clefts is most pronounced in women taking higher doses of Topiramate to treat epilepsy.
"Low doses of topiramate may also increase the risk of oral clefts but to a lesser extent," Patorno added.
The team examined the risk of oral cleft - including cleft palate or cleft lip - among three groups: infants born to women who had taken topiramate in their first trimester; infants born to women who had taken the drug lamotrigine (an unrelated drug used to treat bipolar disorder and epilepsy); and infants who had not been exposed to anti-epileptic medications in utero.
They found that the risk of oral cleft was approximately three times higher for the topiramate group than for either the lamotrigine or the unexposed group.
The results indicated that women taking higher dose Topiramate (median 200-mg daily dose), the risk was much higher - 12.3 for every 1,000 live births.
Corresponding author Sonia Hernandez-Diaz from Harvard T.H. Chan School of Public Health said that the best course may be to avoid prescribing high doses of topiramate to women of childbearing age unless the benefits clearly outweigh the risks.
The research appears in journal of Neurology....